Texas, 2014

Wildfire in Texas, April 28, 2014

April 28, 2014 · NWS EWX · 1 event in 1 county or zone

A brush fire in the 3100 block of Owenwood Dr. burned 40 acres and destroyed two structures.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A brush fire in the 3100 block of Owenwood Dr. burned 40 acres and destroyed two structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 28, 2:32 PM CST, 58 minutes earlier.

Area forecast discussion, Apr 28, 2:32 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
332 PM CDT MON APR 28 2014

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
WITH THE LARGE UPPER LOW SPINNING OVER THE CENTRAL UNITED STATES...
OUR WEATHER IN THE SHORT TERM WILL BE DOMINATED BY WESTERLY WINDS AT
THE SURFACE AND MID LEVELS.  THIS WILL KEEP THE ATMOSPHERE TOO DRY
FOR ANY PRECIP AND CONTINUE OUR FIRE WX CONCERNS.  A COOL FRONT IS
SCHEDULED TO CROSS THE AREA EARLY TUE MORNING BRINGING IN MORE
DRY AIR. NORTHERN AREAS ON TUE WILL SEE COOLER TEMPS AS THEY WILL
SEE THE BENEFITS OF THE HIGHER SURFACE PRESSURES. AREAS TO THE
SOUTH WILL STILL SEE READINGS SEVERAL DEGREES ABOVE NORMAL AS THE
DOWNSLOPING AFFECT OF THE NW WINDS HELP TO LIMIT ANY COOLING
EFFECTS FROM THE FRONT. WINDS WILL BE GUSTY ESPECIALLY IN THE
MORNING HOURS WHEN THE FRONT PUSHES THROUGH. COOLER READINGS ARE
EXPECTED TUE NIGHT AS THE SURFACE PRESSURES INCREASE AND THE
EFFECTS OF THE COOL FRONT CAN TRULY START TO IMPACT THE AREA.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
VERY NICE WEATHER WILL CONTINUE THROUGH THE REST OF THE WEEK WITH A
STRETCH OF VERY COOL MORNINGS...SOME 15 DEGREES BELOW NORMAL.
EVEN THE HIGH TEMPS LOOK TO MAKE IT INTO THE BELOW AVERAGE RANGE
WITH 70S EXPECTED MOST AREAS MID WEEK UNDER THE SURFACE HIGH.
MODELS ARE STILL BRINGING A WAVE ACROSS THE STATE IN THE THU-FRI
TIME FRAME. AT THIS POINT IT LOOKS LIKE THE MOISTURE WILL BE TOO
LIMITED TO CAUSE ANYTHING MORE THAN SOME INCREASES IN CLOUDS. SOME
UPSLOPE FLOW ALONG THE RIO GRANDE MAY HELP TO INDUCE SOME MEXICAN
MOUNTAIN STORMS THAT COULD GIVE US SOME LOW POP ALONG THE RIO
GRANDE AND A BIT MORE CLOUD COVER TOWARD THE END OF THE WEEK. NEXT
WEEKEND WILL SEE A RETURN OF MORE ZONAL FLOW ACROSS THE SOUTHERN
PLAINS AS THE BIG UPPER LOW FINALLY SHOVES TO THE NE. LEE SIDE
TROFFING WILL HELP TO BRING BACK THE SOUTH WINDS...WARMER
TEMPS...AND SLOW REBOUND OF DEWPOINTS AND HUMIDITIES.

&&

FIRE WEATHER...
MANY SITES ACROSS THE RED FLAG WARNING HAVE BEEN HITTING CRITERIA
THIS AFTERNOON.  WHILE NOT EVERYBODY HAS SEEN THE REALLY GUSTY
WINDS...ITS WIDESPREAD ENOUGH TO WARRANT THE RED FLAG WARNING TO
CONTINUE UNTIL 8 PM. WILL UPGRADE THE WATCH TOMORROW TO ANOTHER
RED FLAG WARNING AS GUIDANCE IS ONCE AGAIN PUTTING STRONG ENOUGH
WINDS ACROSS THE AREA BEHIND THE FRONT. AREAS TO THE SE OF I-35
WILL BE DROPPED FROM THE WATCH WITH NO UPGRADE TO A WARNING BASED
ON GREENUP IN THAT AREA AND COORDINATION WITH THE TEXAS FOREST SERVICE.
LATER IN THE WEEK THE GRADIENT WILL DROP OFF ENOUGH TO JUST ALLOW
FOR MENTION OF NEAR CRITICAL AS THE RH VALUES STAY WELL BELOW 20
PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              59  83  52  78  47 /   0   0   0   0  -
AUSTIN BERGSTROM INTL AIRPORT  53  84  46  76  40 /   0   0   0   0  -
NEW BRAUNFELS MUNI AIRPORT     55  87  49  79  45 /   0   0   0   0  -
BURNET MUNI AIRPORT            54  79  47  72  43 /   0   0   0   0  -
DEL RIO INTL AIRPORT           58  87  53  82  53 /   0   0   0   0  -
GEORGETOWN MUNI AIRPORT        54  82  47  73  42 /   0   0   0   0  -
HONDO MUNI AIRPORT             54  93  49  83  45 /   0   0   0   0  -
SAN MARCOS MUNI AIRPORT        55  84  49  78  44 /   0   0   0   0  -
LA GRANGE - FAYETTE REGIONAL   59  83  50  76  46 /   0   0   0   0  -
SAN ANTONIO INTL AIRPORT       58  89  50  79  48 /   0   0   0   0  -
STINSON MUNI AIRPORT           58  89  51  83  49 /   0   0   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BEXAR...BLANCO...BURNET...COMAL...
DIMMIT...EDWARDS...FRIO...GILLESPIE...HAYS...KENDALL...KERR...
KINNEY...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...VAL
VERDE...WILLIAMSON...ZAVALA.

RED FLAG WARNING FROM 10 AM TO 7 PM CDT TUESDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BEXAR...BLANCO...BURNET...COMAL...
DIMMIT...EDWARDS...FRIO...GILLESPIE...HAYS...KENDALL...KERR...
KINNEY...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...VAL
VERDE...WILLIAMSON...ZAVALA.

&&

MESOSCALE/AVIATION...12
SYNOPTIC/GRIDS...09
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Apr 28, 3:11 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
411 PM CDT MON APR 28 2014

TXZ171>173-183>194-202>209-217>225-228-292115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
411 PM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

A RED FLAG WARNING IS IN EFFECT FROM 11 AM UNTIL 8 PM MONDAY FOR
THE AREAS ALONG AND WEST OF INTERSTATE 35. DRY AIR HAS FILTERED IN
BEHIND YESTERDAYS DRYLINE WITH HOT TEMPERATURES...GUSTY NORTHWEST
WINDS...AND VERY LOW HUMIDITY EXPECTED. THE LOW HUMIDITY AND GUSTY WINDS
COUPLED WITH THE LACK OF RECENT RAINFALL WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON AND EVENING. ANY FIRES THAT
DEVELOP WILL LIKELY SPREAD RAPIDLY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A RED FLAG WARNING HAS BEEN ISSUED FOR COUNTIES ALONG AND WEST OF
INTERSTATE 35 FROM 10 AM TO 7 PM ON TUESDAY. A COLD FRONT WILL
MOVE ACROSS SOUTH CENTRAL TEXAS TUESDAY MORNING TURNING WINDS
NORTHERLY. WINDS WILL BE SUSTAINED AT 15 TO 20 KNOTS...GUSTING TO
25 KNOTS AT TIMES. DRY AIR IS ALREADY IN PLACE BEHIND THE DRYLINE
RESULTING IN VERY LOW HUMIDITY. THE COMBINATION OF LOW
HUMIDITY...GUSTY NORTH WINDS...AND LACK OF RAINFALL WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS DURING THE DAY ON TUESDAY. ANY
FIRES THAT DO START WILL LIKELY SPREAD QUICKLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 28, 2:47 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
347 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             3 N GIDDINGS            30.23N  96.93W
04/27/2014  M3.00 INCH       LEE                TX   PUBLIC

            LARGE HAIL MEASURED WITH A RULER. TIME ESTIMATED VIA
            RADAR.

&&

EVENT NUMBER EWX1400374

AAT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Bexar

When
April 28, 3:30 PM CST
Where
Bexar forecast zone
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

A brush fire in the 3100 block of Owenwood Dr. burned 40 acres and destroyed two structures.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513052.